Missouri, 2021

Damaging Winds in Missouri, September 20, 2021

September 20, 2021 · NWS LSX · 2 events in 2 counties and zones

As a cold front moved through the region, showers and storms developed. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, showers and storms developed. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 20, 5:43 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 20, 5:43 PM CST, 2 hours 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
643 PM CDT Mon Sep 20 2021

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 240 PM CDT Mon Sep 20 2021

The main concern for tonight is the thunderstorm/severe weather
potential and then the extent of any precipitation
Tuesday/Tuesday night.

The latest model runs continue to indicate a broad upper trof
currently moving into the northern/central Plains will move
eastward tonight through Tuesday night impacting our region.
This progressive and deepening trof will drive a cold front
through our area, with the front entering the western CWA this
evening, and exiting the CWA by midday on Tuesday.

Current anticipation is that a line of showers and storms will
develop along the front in NW MO later this afternoon with the
line expanding with time and entering western portions of the LSX
CWA around 01-02z and moving eastward across central and eastern
MO and into western IL through the night. There appears to be a
roughly 3-4 hour window or so of severe weather potential with
this line, mainly across parts of central and northeast MO into
west central IL this evening. During this time frame deep layer
shear and 0-3 km shear along and just ahead of the frontal zone
will be in the 25-30 kt range, the shear vectors will have a good
orthogonal component to the front, and MLCAPE will range from
1000-1500 J/KG. The linear forcing along with this CAPE/shear
space would support potential for a few bowing line segments with
wind damage the main threat and possibly a short-lived tornado.
Overnight large scale forcing becomes greater in the wake of the
front and deep shear weakens quite a bit ahead of the front as
the shear vectors back. Cumulatively this along with weakening
MLCAPE would suggest that the surface-based convection with the
advancing cold front will lose organization and weaken, and
elevated post-frontal precipitation will become more dominant
through the overnight hours as the front moves eastward.

The upper trof will continue to dig into the region on Tuesday and
into Tuesday night with an upper low eventually evolving over
southern IL early Wednesday morning. The bulk of lingering
precipitation on Tuesday should be centered in the morning hours
from east-central and southeast MO into southwest IL associated with
large scale forcing attendant with the deepening trof and low-mid
level frontogenetic forcing.

This cold front will bring much cooler temperatures and our first
real taste of fall with highs on Tuesday some 15-20 degrees cooler
than today.

Glass

.LONG TERM...  (Wednesday through Next Monday)
Issued at 240 PM CDT Mon Sep 20 2021

Model guidance is in general agreement that a rather deep trof
and embedded upper low will be the dominate weather features
Wednesday-Thursday with the upper trof meandering eastward
through the eastern U.S. The biggest model differences revolve
around how quickly the upper closed low will evolve, it's position
and impact on the sensible weather in the LSX CWA including
lingering showers. Given the aforementioned evolution of the
closed low in the vicinity of southern IL early Wednesday morning,
there could be lingering showers in the eastern CWA in the
morning.

Otherwise the trof will maintain an expansive and cool surface/low
level anticyclone across the region Wednesday and Thursday which
will result in below normal but seasonably cool temperatures.

Late Thursday into Friday, the eastern U.S. upper trof weakens and
is kicked northeastward in response to a new upper trof digging into
the middle/upper MS Valley. This results in a short-lived period of
low level WAA as the aforementioned anticyclone retreats and before
the next cold front arrives. This new digging upper trof will send a
cold front through the area late Friday into early Saturday and
potentially another reinforcing cold front late Saturday/Saturday
night. Weak forcing with the trof and cold front itself could end up
producing a few light showers with the fropa, but at this time the
moisture appears rather limited due to the early week fropa and thus
the current forecast is dry.

There is growing agreement with the deterministic and ensemble
guidance with continued deepening and residence of the upper trof in
the eastern U.S. for the coming weekend. This should at least result
in another period of seasonably cool temperatures on Saturday, but
the longevity into Sunday is a bit more uncertain at this time.

Glass
&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 626 PM CDT Mon Sep 20 2021

A line of showers and thunderstorms have developed along and just
ahead of a cold front over northwestern Missouri that will move
through the region tonight. This activity will move into
central/northeast Missouri and west central Illinois this evening,
by 02z. So MVFR/IFR flight conditions expected with onset of
activity at KUIN, KCOU and KJEF between 02z and 07z Tuesday.
Once front moves through by 07z Tuesday, gusty south to southwest
winds will veer to the northwest. Ceilings will lift back to VFR
by 17z Tuesday.

As for St. Louis metro area TAFs, showers and storms will not move
in til after 06z-07z Tuesday. VFR flight conditions will persist
this evening before lowering to MVFR/IFR with onset of showers and
storms. South to southwest winds will veer to the northwest with
frontal passage by 11z Tuesday. Despite frontal passage, expect
some lingering post frontal showers in the St. Louis metro area
til midday. Then VFR flight conditions will return to the area by
21z Tuesday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 20, 1:55 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
255 PM CDT Mon Sep 20 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-212000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
255 PM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely over much of the area tonight. A few severe
thunderstorms are possible, mainly across central and northeast
Missouri and west central Illinois. Damaging winds are the primary
severe weather threat with any severe storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across southeast and east central
Missouri and southwest Illinois on Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Glass

The radar

The St Louis radar (KLSX), 176 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
September 20, 8:26 PM CST to 8:27 PM CST
Where
Lewis County, 1.07 mi W of Canton to 0.21 mi ESE of Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.132, -91.540

Thunderstorm winds blew down several large trees as well a a couple of power poles around town.

Thunderstorm Wind, Pike

When
September 20, 10:00 PM CST
Where
Pike County, 0.59 mi S of Bowling Green
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.341, -91.201

Thunderstorm winds blew a tree down onto an unoccupied car causing moderate damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984534, 984536.